MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR TRANSTAR STAPLER SET; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR TRANSTAR STAPLER SET; STAPLE, IMPLANTABLE
Catalog Number STR5G
Health Effect - Clinical Codes Dyspnea (1816); Pulmonary Emphysema (1832); Pain (1994)
Date of Event 07/02/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The lot/batch was not provided; therefore, the manufacturing records could not be reviewed.
 
Event or Problem Description
It was reported via literature entitled: mediastinal and retro-/intraperitoneal emphysema after stapled transanal rectal resection (starr-operation) using the contour transtar stapler in obstructive defecation syndrome.Author: tobias schulte, frank bokelmann, johannes jongen, hans-gunter peleikis, fred fandrich, volker kahlke.Citation: int j colorectal dis (2008) 23:1019¿1020, doi 10.1007/s00384-008-0516-y; published online: 2 july 2008.This case shows the history of a patient who developed a retro-/intraperitoneal and mediastinal emphysema following ¿transtar-operation¿.A (b)(6)-year-old woman was transferred to the medical emergency room by the surgeon in charge with dyspnea and pain in the neck.The past medical and surgical history only showed a medical consultation because of a rectocele with defecation problems.The day before, a starr-operation using the contour transtar curved cutter stapler® was performed in general anaesthesia with endotracheal intubation.During the clinical examination she showed an emphysema of the neck.The chest x-ray showed a mediastinal and neck emphysema.Subsequent a flexible rectoscopies was performed which showed beside small amounts of blood sufficient stapler sutures without any evidence of an insufficiency.A conservative therapy with i.V.Antibiotics and only clear fluids for oral intake was started.During the following days the clinical status remained stable.The patient returned to solid food after 3 days and was discharged in a clinical good condition 7 days after admission.In conclusion, the starr-operation is a quite new surgical technique and used to treat obstructive defecation syndrome.It has been reported as a very effective treatment with low morbidity.However, the authors noted that starr operation should be restricted to experienced colorectal surgeons due to the risk of complications.

Brand Name
CONTOUR TRANSTAR STAPLER SET
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key7743912
Report Number3005075853-2018-11821
Device Sequence Number1258263
Product Code GDW
UDI-Device Identifier20705036002878
UDI-Public20705036002878
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,literature
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSTR5G
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/09/2018
Initial Report FDA Received Date08/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;